Managing your child’s diabetes at school.
What is diabetes?
Diabetes is a disease where the body is not able to regulate its own insulin or blood sugar. In Type 1 diabetes the body is unable to produce enough insulin. In Type 2 diabetes, the body isn't able to use insulin the right way. Most children who have diabetes have Type 1 diabetes and they can control this condition by following a special diet and/or by having regular insulin injections. However, when their blood sugar gets too low, it can be life-threatening.
Low blood sugar reactions (called hypoglycemia) must be treated immediately. They are most likely to occur after a child gets more exercise than usual, or after missing a snack or meal, or when the child is sick or feeling stressed.
What symptoms of low blood sugar should I look for?
When someone with diabetes is experiencing low blood sugar or hypoglycemia they may display the following signs and symptoms:
- Pale skin
- Experience blurred vision
- Show poor coordination
- Difficulty speaking and concentrating
Get tips on managing low blood sugar for students with diabetes.
How can my child with diabetes access support at school?
If your child is unable to manage blood sugar testing and insulin administration by themselves, school staff may be trained to respond to your child’s needs. Ask the school to make a request for nursing support services for assistance with a delegated care plan.
Nursing support services are provided to teach caregivers how to provide special health-related care for a specific child and provide direct care when necessary. Services may include equipment, nutrition, medication, nursing respite and/or support of trained teaching assistants in a school setting.
If parents wish to have glucagon (a medication that is injected to treat severe low blood sugar) at school, parents are to request this of the school and ensure that staff members are taught how to do this injection. School administrators are to contact their public health nurse to arrange this teaching. Please refer to the B.C. Ministry of Education's diabetes standards in schools. The ministry provides a diabetic support plan and medical alert information form for schools, as well as a diabetes medication administration form.
How do I help a diabetic child having an emergency at school?
In the event you witness a child displaying some of the signs and symptoms of low blood sugar, as described above, you should:
- Follow the child's action/support plan as outlined in their diabetic support plan and medication administration form.
- Give the child a drink or food which contains a fast-acting sugar source, such as a cup of juice or regular (not diet or reduced sugar) pop or soda, or a tablespoon of honey, or a handful of sugary candy or sugar packages or cubes.
- Stay with child until they recover their blood sugar levels and their symptoms are relieved (usually 10 to 15 minutes).
- Notify the child's parents, guardians or the child's emergency contacts as directed in their diabetes emergency plan.
If the child having the diabetic emergency is unable to swallow:
- Call 9-1-1 and then school first aid attendant.
- Stay with the child until help arrives.
- Notify the child's parents, guardians or emergency contacts as directed in their plan.
- Do not give the child food or drink.
- Give the child Glucagon, GlucaGen or Baqsimi as per staff training if directed to do so on their emergency plan.
- BC Children's Hospital: Diabetes information and school fact sheet
- Canadian Diabetes Association: Kids, teens and diabetes resources
- Diabetes at school
- HealthLink BC: Diabetes in children - Preparing a care plan for school
- BC Endocrine Research Foundation: Live well with diabetes
- Juvenile Diabetes Research Foundation
Resources for teachers
- Canadian Diabetes Association: Guidelines for the care of students living with diabetes at school
- International Diabetes Federation: Kids and diabetes in school
- BC Children’s Hospital: Taking care of diabetes at school online module
- Diabetes and glucagon administration guidelines
- Diabetes Resources for School Personnel
- Fraser Health Glucagon Administration Video for School Personnel